Pennsylvania, 2008

Hail in Pennsylvania, June 22, 2008

June 22, 2008 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 1:13 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 1:13 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL REMAIN OVER THE NORTHEAST UNITED
STATES THROUGH MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE, WITH THE BEST CHANCE DURING THE LATE AFTERNOON AND
EVENING. HIGH PRESSURE FINALLY ARRIVES TUESDAY, ALONG WITH MOSTLY
SUNNY AND DRIER CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR OUR OHIO COUNTIES, WV
COUNTIES AND GARRETT CTY MD. ANOTHER SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR OUR PA COUNTIES. SHORT WAVES TRACKING THROUGH
BROAD UPPER LEVEL FLOW ONCE AGAIN TOUCH OFF SHOWERS AND
THUNDERSTORMS. MODERATE MID LVL WINDS AND STEEP LAPSE RATES WILL
MAKE THE PRIMARY SEVERE WEATHER THREAT HAIL AND DAMAGING WINDS.
SEVERE WEATHER THREAT AND CONVECTION WILL DECREASE WITH THE
APPROACH OF SUNSET.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
DISSIPATING. UPPER TROUGH MOVES THROUGH DURING THE DAY ON MONDAY
SO WE EXPECT ANOTHER ROUND OF THUNDERSTORMS, SOME COULD BE SEVERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DRY AND SEASONABLE CONDITIONS WILL PREVAIL TUESDAY NIGHT INTO
THURSDAY AS A FLAT HIGH PRESSURE RIDGE CROSSES THE AREA.
PERIODIC WAVES IN ZONAL FLOW WILL PREVAIL FOR LATE WEEK THROUGH
THE WEEKEND...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL REMAIN NEAR NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...AS STRONGLY HEATED LOW LEVELS COMBINE WITH AN
UPSTREAM UPPER LEVEL TROUGH AND A COUPLE OF SURFACE BOUNDARIES.
EXPECT AREAS OF MVFR CONDITIONS WITH THE STRONGER STORMS...AS
WELL AS WIND GUSTS TO 30-40KT AND ISOLATED HAIL. THE STORMS
WILL DIMINISH BY 01-03Z AS THE FORCING WEAKENS AND HEATING IS
LOST. AREAS OF MVFR/IFR CONDITIONS ARE POSSIBLE OVERNIGHT/EARLY
MONDAY IN FOG...ESPECIALLY AREAS THAT RECEIVE THE HEAVIER RAIN
THIS EVENING.

THE UPPER TROUGH WILL NUDGE EAST ACROSS THE AREA MONDAY...WITH
ANOTHER ROUND OF MVFR CONDITIONS IN SHWRS/TSTMS. HIGH PRESSURE
WILL PREVAIL TUE/WED FOR VFR CONDITIONS. WEAK WAVES IN ZONAL
FLOW WILL APPROACH THE AREA THURSDAY WITH MVFR CONDITIONS
POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 22, 1:28 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
228 PM EDT SUN JUN 22 2008

OHZ039>041-048>050-057-058-231830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-
228 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ059-068-069-WVZ001>004-012-021>023-041-231830-
GARRETT-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
228 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-020>023-029>032-231830-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
228 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 22, 3:22 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT SUN JUN 22 2008

OHZ041-222115-
COLUMBIANA OH-
422 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF HOMEWORTH...MOVING
NORTHEAST AT 24 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  COLUMBIANA...HOMEWORTH...LEETONIA...SALEM...ADAIR...BRIDGEWATER...
  CHAMBERSBURG...FRANKLIN SQUARE...LONGS CROSSING...MCGARRY...
  MOULTRIE...NEW MIDDLETON...NORTH GEORGETOWN...READING AND SALEM
  HEIGHTS

THIS STORM WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 22, 3:36 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SUN JUN 22 2008

OHZ039-040-222130-
CARROLL OH-TUSCARAWAS OH-
436 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
TUSCARAWAS AND CARROLL...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 14 MILES WEST OF STRASBURG...OR ABOUT
11 MILES NORTHWEST OF SUGARCREEK...MOVING NORTHEAST AT 21 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOLIVAR...STRASBURG...DEARDOFFS MILLS...DUNDEE...LAWRENCEVILLE...
  SANDYVILLE AND WILKSHIRE HILLS

THIS STORM WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 22, 3:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT SUN JUN 22 2008

PAZ007-013-222200-
LAWRENCE PA-MERCER PA-
458 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MERCER AND LAWRENCE...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF NEW WILMINGTON...
MOVING NORTHEAST AT 21 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ENTERPRISE...GROVE CITY...MERCER...NEW CASTLE...NEW WILMINGTON...
  OAKLAND...AMSTERDAM...BELMAR PARK...BETHEL...BLACKTOWN...BOOHER
  CORNERS...BOWIE...BRENT...BROAD ACRES AND CARBON

THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY WINDS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 22, 4:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SUN JUN 22 2008

PAZ007-008-015-222215-
CLARION PA-MERCER PA-VENANGO PA-
510 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...CLARION AND MERCER...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF MERCER...MOVING
EAST AT 21 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...ENTERPRISE...GROVE CITY...KENNERDELL...MERCER...
  MOUNT PLEASANT...OAKLAND...POLK...STONEBORO...SUGARCREEK...
  UNIONTOWN...AJAX...ASTRAL...BARKEYVILLE AND BARRS CORNERS

THIS STORM WILL PRODUCE SMALL HAIL AND 30 TO 40 MPH WIND.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 22, 4:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SUN JUN 22 2008

PAZ013-222230-
LAWRENCE PA-
531 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
LAWRENCE...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 11 MILES WEST OF NEW CASTLE...OR ABOUT
8 MILES NORTH OF EAST PALESTINE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HARLANSBURG...NEW CASTLE...NEW WILMINGTON...ALTMAN...BELMAR PARK...
  CLOVER...COTTAGE GROVE...COVERTS...DERRINGER CORNERS...DRAKE...EAST
  MORAVIA...EAST NEW CASTLE...EASTBROOK...EDINBURG AND ELLIOTTS MILLS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

THIS STORM WILL PRODUCE SMALL HAIL...30 TO 40 MPH WIND GUSTS...AND
CLOUD TO GROUND LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 22, 4:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT SUN JUN 22 2008

OHZ048-057-222245-
COSHOCTON OH-MUSKINGUM OH-
543 PM EDT SUN JUN 22 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DILLON STATE PARK...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CONESVILLE...COOPERDALE...COSHOCTON...DILLON STATE PARK...
  FERNCLIFF...OTSEGO...PLAINFIELD...WEST LAFAYETTE...ADAMS MILLS...
  BACON...BLACK RUN...BLUE ROW...CANAL LEWISVILLE...CHILI AND
  CLAYPOOLS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

THIS STORM WILL PRODUCE SMALL HAIL...30 MPH WIND GUSTS...AND SOME
CLOUD TO GROUND LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN
MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR WESTERN PENNSYLVANIA.

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
June 22, 4:50 PM EST
Where
Mercer County, 1.71 mi WNW of Pardoe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.180

A trained spotter reported nickel size hail near the intersection of |I-79 and I-80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104248.